Aa
A
A
Close
458072 tn?1291418786
insomnia and medication
My dr has prescribed lexapro. I read that this can cause insomnia. Well, I already have that , so I am not up for more of it.

Has anyone tried it and how did it affect you?

Also, has anyone had better results with anyother antidepressant that does not cause insomnia.

Happy Weekend, everyone!!
Cancel
9 Answers
Page 1 of 1
314892 tn?1264627503
I am currently weaning off of Lexapro- almost done.

It did not cause insomnia in my case. The psychiatrist also said I could take Trazadone (which I was already taking for sleep prior to Lexapro) the whole time I was on Lexapro b/c it can cause insomnia. I didn't need the Trazadone after a while.

So for me, Lexapro had no side effects beyond the first week of starting it. I didn't even know I had taken anything. Weaning off has been OK, too. I have weaned VERY slowly.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hello Peggy,

I started on Lexapro at the same time I was diagnosed with hypothyroid because of panic attacks and anxiety - and a lot of shortness of breath. Had to yawn a million zillion times 24/7 making weird yawning  faces to "fill up". My doctor separates the two conditons - the thyroid is thyroid, and anxiety is anxiety. Whatever.

Anyways, I take a VERY small amount of Lexapro. The doctor says it's about "one whiff of the opened bottle every day." I cut a 5mg pill in half and just take a half (2.5) at bedtime every night. I, too, had a few side affects at the beginning - a stomach ache and about an hour after I took it I'd feel the need to breathe weird - like I was sniffing something rhythmically - and that lasted for, oh, maybe fifteen minutes or so. Those side affects passed quickly and after that I never had any other ones that I know of. If anything, I slept better after I started on it.

After reading all the posts on this thyroid forum, I really believe now that my feeling of well-being returned because of the synthroid and not so much the lexapro. I believe that the anxiety was not from GAD like my doctor thought, but from being hypothyroid.

BTW, I was against taking anti-anxiety meds and it wasn't until my symptoms got really bad that I gave in and agreed to try a low dose. Maybe if you decide to try a med, you can start with the rock bottom dose too and see if it's enough to take the edge off your symptoms.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
458072 tn?1291418786
Hi to kitty and AMn.
Thanks for sharing your experience. I too am not wanting to take to much meds so I have cut my 10 in half. Glad to hear others do things like that as well.

If it weren't for the anxiety and sleepness, I'd be in great shape.

Oh well, I will just keep working on it.

Thanks and be blessed.

Peggy
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
393685 tn?1425816122
I was severly hypoT and had very square headed doctors prior to changing.

No one informed me of my TSH levels except "they" said I was normal. we'll I wasn't and the anxiety was chalked up to depression.

I was given Lexapro and Xanax ( together) and I was a walking zombie for over a year. GAined 30 pounds and was miserable still.

Slowly - I weened off all the anxiety meds and continued thyroid medication.

Finally after 6 years - the anxiey and insominia is gone. I still have a "zap" of anxiety in the early morning - but I am attempting to control this on my own now.  I do have a prescription of Xanax that "if needed" as the bottle says I can take it. but I have found I only used it once since my TSH has been restored. AND when I used it I was able to cut the pill in 1/4 of a half tablet to get through the crises.

When your TSH is not right - this is a common symptom. The anxiety meds mask the symptom but not correct the real issue. If your TSH is above 1.5 your symptoms may continue until the TSH is brought down to a number your body likes.

There are four major components that balance us hormonally. The pitutary, thyroid, adrenals and sex hormones. When one is fowled out the rest suffer. BAlancing  the hormone that is "off"  is critical to you returning to feeling well.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
393685 tn?1425816122
After I posted this I returned to the forum screen and saw this was you Peg-

Geez - I hope this rollar coaster stops soon for you - you have to be exhausted.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hi Peggy,

Good luck with your "two whiffs" of lexapro! (I'm giggling)  5mg. is a teeny tiny amt. from what I hear.

I put on 30 pounds in about a year and a half before I was diagnosed with hypoT and after I started on the Synthroid my weight gain immediately stopped. But, it hasn't budged in the downward direction either (humph.) I am wondering if it has anything to do with my whiff of lexapro every night....
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
458072 tn?1291418786
stella,
I am exhausted! Almost to the point of staying in the bed all the time, right now.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
393685 tn?1425816122
Hun -
.
Try putting at least 500mg of magnesium into your routine - especially at night.

It just may help.

Take a foot bath in epson salts too at night.  Your exhausted body needs to whin down - or you will never feel rested.

I feel for you - I was there 2 long "crabby" years. Meds didn't help me. This did.



Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
458072 tn?1291418786
Thanks for thinking of me. I have been doing magnesium for quite some time now. it just does not seem to help. Nothing is seeming to. I did just lay around for 2 days, which has helped a lot.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources